Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 65, NWS Salt Lake City, UT

August 25, 2013Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 25, 2013, 3:10 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2013, 3:10 PM MDT (21:10 UTC)
Expired
Aug 25, 2013, 6:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 49 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 5:17 PM MDTFLASH FLOOD2 Sw Springdale, UTFLASH FLOODING ACROSS MANY CANYONS IN ZION NATIONAL PARK. RAINFALL AMOUNTS OF OVER AN INCH IN MANY PLACES.
Aug 25, 6:17 PM MDTFLASH FLOODZion Np, UTSCENIC DRIVE IN ZION NATIONAL PARK IS CLOSED DUE TO CULVERTS FILLING AND ROCKS ON THE ROAD. ALL CANYONS ARE RUNNING VERY HIGH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 127 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2013-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2013-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1976 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

826 
WGUS55 KSLC 252110
FFWSLC
UTC025-053-260015-
/O.NEW.KSLC.FF.W.0065.130825T2110Z-130826T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
310 PM MDT SUN AUG 25 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL KANE COUNTY IN UTAH
  EAST CENTRAL WASHINGTON COUNTY IN UTAH

* UNTIL 615 PM MDT

* AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN FROM A THUNDERSTORM OVER ZION NATIONAL PARK.

* RADAR RAINFALL ESTIMATES INDICATE WIDESPREAD HEAVY RAIN IS FALLING 
OVER ZION NATIONAL PARK.  THIS RAINFALL IS EXPECTED TO PRODUCE FLASH 
FLOODING ACROSS THE MAJORITY OF DRAINAGES THAT RUN IN THE PARK INTO 
THE EVENING HOURS..  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3714 11324 3716 11326 3720 11327 3737 11314
      3737 11289 3713 11292 3713 11312

$$

MCINERNEY
1 follow-up statement
346 
WGUS75 KSLC 252257
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
457 PM MDT SUN AUG 25 2013

UTC025-053-260015-
/O.CON.KSLC.FF.W.0065.000000T0000Z-130826T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
457 PM MDT SUN AUG 25 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR WEST
CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...

AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE FLASH FLOODING OVER ZION NATIONAL PARK AND AREAS SOUTH OF 
THE VIRGIN RIVER. 

ZION NATIONAL PARK IS EXPERIENCING FLASH FLOODING OVER MULTIPLE 
DRAINAGES ON THE WEST AND SOUTHWEST PART OF THE PARK.  
ADDITIONALLY...FLASH FLOODING IS INFERRED ON MANY DRAINAGES TO THE 
SOUTH OF THE PARK AND VIRGIN RIVER.  THESE DRAINAGES FLOW NORTH AND 
TERMINATE INTO THE VIRGIN.

THUNDERSTORM ACTIVITY CONTINUES TO REFORM OVER THIS AREA AND FLASH 
FLOODING IS ANTICIPATED INTO THE EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3714 11324 3716 11326 3720 11327 3737 11314
      3737 11289 3713 11292 3713 11312

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 10:54 AM MDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 25, 10:54 AM MDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1054 AM MDT SUN AUG 25 2013

.SYNOPSIS...AN EXCEPTIONALLY MOIST SOUTHERLY FLOW WILL REMAIN OVER
UTAH THROUGH THE EARLY PART OF THE WEEK. WIDESPREAD PRECIPITATION IS
EXPECTED WITH HEAVY RAIN POSSIBLE ACROSS MAINLY THE SOUTHERN HALF OF
THE STATE THROUGH MONDAY AFTERNOON.

&&

.DISCUSSION...IMPRESSIVE CLOUD SHIELD BISECTS THE STATE WITH
OVERCAST SKIES EXTENDING FROM THE NE CORNER OF UTAH DOWN TO DIXIE.
THIS SHIELD EXTENDS SOUTH THROUGH AZ INTO BAJA AS DEEP MOISTURE
PLUME AND REMNANT ENERGY FROM NOW TROPICAL DEPRESSION IVO HAS
BECOME ABSORBED WITHIN INCREASINGLY STOUT SOUTHWEST FLOW ALOFT.
WIDESPREAD LIGHT TO MODERATE STRATIFORM PRECIP EXISTS ACROSS THE
FAR SOUTHEAST FROM LAKE POWELL EAST INTO WESTERN COLORADO.

12Z NAM AND HI-RES GUIDANCE SHOW MINIMAL CHANGE TO AREAL COVERAGE
OF THIS PRECIP UNTIL LATE THIS AFTERNOON AS THE SURGE WILL THEN
PUSH DEEPER NORTH AND WEST AS THE FIRST EMBEDDED UPPER LEVEL WAVE
TRACKS NORTH INTO THE STATE. AIRMASS SHOWERS AND STORMS REMAIN
POSSIBLE ALONG THE FAR WESTERN PERIPHERY OF THIS CLOUD SHIELD AS
INSTABILITY INCREASES THIS AFTERNOON...WITH TERRAIN BASED CONVECTION
REMAINING POSSIBLE ELSEWHERE. MADE FAIRLY SUBSTANTIAL UPDATE TO
POPS/QPF IN LATEST UPDATE DUE TO RECENT TRENDS...NAMELY LOWERING
THOSE AREAS OUTSIDE OF THE SOUTHEASTERN THIRD OF THE STATE.

A COOL AND SOGGY DAY IS EXPECTED BENEATH THE CLOUD
SHIELD...DROPPED TEMPS ACROSS THE SOUTHEAST AS HIGHS LOOK TO
STRUGGLE TO GET OUT OF THE MID TO UPPER 70S FOR AREAS LIKE POWELL
AND HANKSVILLE/GREEN RIVER. LOWERED MAX TEMPS ACROSS THESE AREAS
SOME 5+ DEGREES.

PRIMARY FORECAST CHALLENGE TODAY WILL FOCUS ON THE NEXT 72 HOURS
AS THE REMNANT ENERGY AND DEEP MOISTURE PLUME FROM IVO WILL IMPACT
THE AREA THROUGH THAT TIME...ESPECIALLY THE SOUTHERN HALF OF THE
STATE LATE TODAY INTO TOMORROW NIGHT. QUICK LOOK AT 12Z GUIDANCE NOT
AS BULLISH IN STORM TOTAL QPF OVER THIS PERIOD BUT STILL
SUBSTANTIAL. OF NOTE...00Z ECMWF WAS QUITE EXCITED FOR HEAVY RAIN
ACROSS THE SOUTHERN HALF TOMORROW AFTERNOON WITH 6 HOUR TOTALS IN
EXCESS OF .50 INCHES THROUGH 00Z.

AWAITING FULL SUITE OF 12Z GUIDANCE TO ARRIVE BEFORE ADDRESSING
ANY ADDITIONAL UPDATES TO GOING FORECAST. A FLOOD WATCH DOES
REMAIN IN EFFECT FOR MUCH OF SOUTHERN/CENTRAL/EASTERN PORTIONS
THIS AFTERNOON THROUGH TOMORROW.

PREVIOUS DISCUSSION FOLLOWS...

AS WHAT REMAINS OF THE CORE OF THE TROPICAL DEPRESSION WEAKENS AND
LIFTS ACROSS THE AREA MONDAY NIGHT...THE HEAVY RAIN POTENTIAL WILL
DECREASE BEHIND IT. THE AIRMASS WILL DRY OUT A BIT...BUT SINCE IT IS
ALREADY STARTING OUT EXTREMELY MOIST AND BECAUSE A SOUTHERLY FLOW
WILL REMAIN IN PLACE...PLENTY OF MOISTURE WILL LINGER ACROSS THE
AREA TO KEEP SHOWERS AND THUNDERSTORMS ACTIVE THROUGH LATE WEEK.
HOWEVER...WITH THE ABSENCE OF ANY SIGNIFICANT LARGE-SCALE
LIFT...WILL SEE A TRANSITION BACK TO MORE TYPICAL MONSOONAL
CONVECTION RATHER THAN WIDESPREAD HEAVY RAIN.

THE ONSET OF METEOROLOGICAL AUTUMN WILL BRING AN EASING OF THE
MONSOONAL PATTERN AS THE JET STREAM STRAYS FARTHER SOUTH AND BRINGS
MID-LATITUDE TROUGHS CLOSER TO UTAH. GLOBAL MODELS INDICATE ONE SUCH
TROUGH WILL GRAZE NORTHERN UTAH OVER THE WEEKEND...POTENTIALLY
SENDING A WEAK COLD FRONT INTO THE AREA AND DRYING THE AIRMASS FOR
WHAT LOOKS TO BE AN EXTENDED PERIOD OF TIME.

&&

.AVIATION....AVIATION...VFR CONDITIONS ARE EXPECTED AT THE KSLC
THROUGH THE TAF PERIOD. SOUTH WINDS ARE EXPECTED TO PERSIST
THROUGH THE DAY WITH A 30 PERCENT CHANCE OF GUSTS REACHING AWW
CRITERIA THIS AFTERNOON. THERE IS ALSO A 20 PERCENT CHANCE THAT
THE TERMINAL WILL BE IMPACTED BY OUTFLOW FROM THUNDERSTORMS IN THE
VICINITY THIS AFTERNOON/EVE. OTHERWISE...MOSTLY SUNNY SKIES WILL
GIVE WAY TO INCREASING CLOUDS THIS EVENING ALTHOUGH CEILINGS ARE
EXPECTED TO REMAIN ABOVE 6K FT AGL.

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
AGAIN THIS AFTERNOON ACROSS MUCH OF THE STATE. WITH DEEP MOISTURE IN
PLACE...THESE STORMS WILL BE ACCOMPANIED BY WETTING RAINS AS WELL AS
GUSTY...ERRATIC WINDS AND POSSIBLY SMALL HAIL. DRIER AIR WILL BE
OVER THE NORTH...BUT THE DEEP MOISTURE ACROSS THE SOUTH WILL BE
MOVING SLOWLY NORTHWARD. DEEP MOISTURE WILL CONTINUE TO MOVE INTO
THE STATE FROM THE SOUTH MONDAY. A PROLONGED PERIOD OF WIDESPREAD
RAIN...WITH THE FOCUS ACROSS CENTRAL AND SOUTHERN UTAH TODAY WILL
SHIFT NORTH ON MONDAY. MINIMAL FIRE WEATHER CONCERNS CAN BE
ANTICIPATED FOR MUCH OF THE WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR
     UTZ010>014-016-019>021-517-518.

WY...NONE.
&&

MERRILL/GRAHAM/CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 25, 5:59 AM MDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
559 AM MDT SUN AUG 25 2013

UTZ001>016-019>021-517-518-WYZ021-261245-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
559 AM MDT SUN AUG 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT INFLUX OF TROPICAL MOISTURE WILL RESULT IN WIDESPREAD
PRECIPITATION ACROSS SOUTHERN AND CENTRAL UTAH TODAY. THIS
RAIN...LOCALLY HEAVY AT TIMES...WILL BE ASSOCIATED WITH ENHANCED
RUNOFF WHICH MAY CAUSE FLOODING IN DRY WASHES AND SLOT CANYONS AND
RISES IN SMALL STREAMS. BURN SCARS WILL ALSO BE AT RISK OF DEBRIS
FLOWS. POOR DRAINAGE AND LOW LYING AREAS IN URBAN ENVIRONMENTS
WILL ALSO BE PRONE TO FLOODING.

ACROSS THE NORTHERN PORTIONS OF THE OUTLOOK AREA...SHOWERS AND
THUNDERSTORMS WILL BE LESS WIDESPREAD...BUT ANY STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD RAINFALL WILL CONTINUE ACROSS CENTRAL...EASTERN AND
SOUTHERN PORTIONS OF UTAH THROUGH TUESDAY. THIS LONG DURATION
RAINFALL WILL CONTINUE TO POSE A THREAT OF FLOODING TO SMALL
STREAMS...DRY WASHES AND SLOT CANYONS AS WELL AS BURN SCARS AND
POOR DRAINAGE AREAS IN URBAN ENVIRONMENTS.

SHOWERS AND THUNDERSTORMS WILL BE LESS WIDESPREAD FOR THE SECOND
HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:21 PM MDTFlash Flood WarningSLCKane, Washington4 hr
Aug 24, 8:34 PM MDTFlash Flood WarningSLCKane5 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.